Nebraska, 2014

High Wind in Nebraska, January 16, 2014

January 16, 2014 · NWS GLD · 3 events in 3 counties and zones

During the late morning high winds developed over southwest Nebraska. A peak gust of 60 MPH was reported at the McCook airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning high winds developed over southwest Nebraska. A peak gust of 60 MPH was reported at the McCook airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 16, 10:25 AM MST, 5 minutes earlier.

Area forecast discussion, Jan 16, 10:25 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MST THU JAN 16 2014

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 308 AM MST THU JAN 16 2014

LATEST WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOWS AT THE 500MB
LEVEL STRONG 585DM RIDGE OVER THE EASTERN PACIFIC WITH EASTERN
FLANK EXTENDING TO GREAT BASIN...AND 511DM CLOSED LOW CENTERED
NORTH OF THE GREAT LAKES REGION IN CANADA. BETWEEN THESE FEATURES
DEEP SURFACE-300MB UNIDIRECTIONAL GRADIENT HAS DEVELOPED ACROSS
THE PLAINS. UPSTREAM VWP WOULD INDICATE A 75+ JET AT 700MB AND
95+JET AT 500MB ALREADY OVER NORTHERN NEBRASKA. A STRONG PV15
HEIGHT ANOMALY IS CURRENTLY OVER NORTHERN NEBRASKA IN LINE WITH A
SHORTWAVE TROUGH AXIS ROUNDING THE WESTERN FLANK OF THE LARGE
SCALE TROUGH. STRONG SUBSIDENCE NORTH OF THIS FEATURE IS EVIDENT
BY MID LEVEL DRYING ON WV IMAGERY WHICH EXTENDS ACROSS THE WESTERN
DAKOTAS/EASTERN MONTANA. EAST OF THIS IS A PLUME MOISTURE ON WV
IMAGERY EXTENDING FROM THE CANADIAN ROCKIES ACROSS EASTERN MONTANA
ASSOCIATED WITH CIRRUS DECK.

AXIS OF MID-HIGH CLOUDS EXPECTED TO MOVE SOUTH OVER CWA AS FRONT
QUICKLY MOVES SOUTH THIS MORNING...WITH MOUNTAIN WAVE CIRRUS
POSSIBLY MOVING THROUGH ACROSS SW CWA DURING THE DAY. AREA OF
STRONG SUBSIDENCE ON WV IMAGERY SHOULD MOVE SOUTH OVER OUR
CWA...SUPPORTING GOOD DOWNWARD MOTION AND CLEARING IN THE EAST.
HIGH CLOUDS COULD HAVE IMPACT ON MIXING POTENTIAL TODAY IN THE
WEST...HOWEVER MODEL SOUNDINGS CONTINUE TO INDICATE VERY DRY
MOISTURE PROFILES ACROSS THE CWA...AND CURRENT ORIENTATION OF
MOISTURE PLUME ON WV MATCHING H5-H3 MODEL RH WOULD INDICATE
CIRRUS MAINLY IMPACTING OUR FAR WEST/SW WHERE MODEL WINDS ARE
ALREADY LIGHTER.

LATEST RAP HAS COME IN STRONGER WITH WIND AT TOP OF MIXED LAYER
OVER CHEYENNE COUNTY COLORADO AND GREELEY KS NEAR 50KT. ALL
OTHER GUIDANCE IS LOWER WITH VALUES IN THE 35-45KT RANGE...AND
LATEST HRRR WIND GUST FIELD KEEPS GUSTS SUB WARNING OVER THESE
COUNTIES. WITH CONCERN ALREADY REGARDING CLOUDS I THINK THE
ONGOING WIND ADVISORY COVERS POTENTIAL GUSTS FOR THESE TWO
COUNTIES..

TOP OF MIXED LAYER ON ALL GUIDANCE ACROSS REST OF CWA IS IN THE
800-780MB LAYER AND STILL SUPPORTS WIND GUSTS IN THE 50-55KT RANGE.
ALL MODELS SHOW MUCH STRONGER WINDS IN THE 60KT+ RANGE (MATCH
TRENDS ON UPSTREAM VWP)...AND IF THESE STRONGER WINDS WERE TO
MIX DOWN WE COULD SEE WINDS AS HIGH AS 80MPH. BASED ON CURRENT
MODEL MIXING HEIGHTS THIS IS NOT ANTICIPATED...BUT IT IS WORTH
MONITORING FOR POSSIBLE DAYTIME UPDATES.

FRIDAY-SATURDAY...AIR MASS BEGINS TO MODERATE WITH ABOVE NORMAL
TEMPS RETURNING BY THIS WEEKEND. WHILE WE GET A REPRIEVE FROM
WINDY CONDITIONS FRIDAY...LATEST GUIDANCE IS INDICATING ANOTHER
QUICK MOVING SHORTWAVE TROUGH OVER THE NORTHERN PLAINS WHICH COULD
BRING ADVISORY LEVEL WINDS (GUSTS 45MPH+) TO OUR CWA. WILL NEED TO
MONITOR.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 308 AM MST THU JAN 16 2014

NEXT WEEK LOOKS SIMILAR TO THIS WEEK WITH MILD TEMPS AND A
PERSISTENT NORTHWEST WIND. NO MEASURABLE PRECIP IN SIGHT GIVEN THE
CURRENT PATTERN. AT THE SYNOPTIC SCALE A RIDGE CONTINUES TO DOMINATE
THE WESTERN CONUS AND A BROAD TROUGH ACROSS THE EAST. THE ONLY
NOTICEABLE SYNOPTIC FEATURE FOR THE CENTRAL PLAINS WILL BE A SHOT OF
COLD AIR ARRIVING LATE MONDAY INTO TUESDAY. LOCALLY THE FRONT
ASSOCIATED WITH THIS COLD AIR WILL NOT BE ESPECIALLY STRONG AS THE
BEST FORCING WILL BE FARTHER EAST.

SENSIBLE WX BENIGN FOR THE PERIOD. MILD ON SUNDAY WITH A SURFACE
TROUGH SETTING UP ACROSS EASTERN COLORADO AND WEST TO SOUTHWEST
WINDS AT THE SURFACE AND ALOFT. ECMWF HAS BEEN CONSISTENT WITH 850MB
TEMPS IN THE LOWER TEENS AND FULL SUNSHINE WILL LEAD TO HIGHS IN THE
LOW 60S...POSSIBLY APPROACHING THE RECORD HIGHS AT MCK AND HLC
WHICH ARE ONLY 66. GEM IS SIMILAR...BUT GFS IS NOT AS WARM. A WEAK
SHORTWAVE TROUGH AND ASSOCIATED FRONT WILL MOVE THROUGH MID TO LATE
SUNDAY SHIFTING WINDS TO THE NORTH AND BRINGING MORE SEASONABLE AIR
FOR THE START OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1018 AM MST THU JAN 16 2014

SURFACE WINDS WILL CONTINUE TO INCREASE AT BOTH KGLD AND KMCK
THROUGH THE AFTERNOON. THE MAIN UPPER JET AXIS WILL BE LOCATED
DIRECTLY OVER THE REGION. SUBSIDENCE BEHIND A DEPARTING
DISTURBANCE COMBINED WITH MIXING WITH DAYTIME HEATING WILL BRING
SOME OF THOSE STRONG WINDS TO THE SURFACE. MAXIMUM GUSTS ARE
EXPECTED TO BE IN THE 50-60KT RANGE BETWEEN 19Z AND 21Z. AREAS OF
BLOWING DUST WILL LIKELY DEVELOP AND SIGNIFICANT VISIBILITY
RESTRICTIONS ARE POSSIBLE AT BOTH TERMINALS. WINDS WILL DIMINISH
EARLY THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 302 AM MST THU JAN 16 2014

REGARDING RFW CONDITIONS...WITH VERY STRONG WINDS AND VERY DRY/CURED
FUELS THERE IS A CONCERN FOR DANGEROUS FIRE CONDITIONS. THE ONE
CAVEAT IS RH VALUES RIGHT AT 20 PERCENT ACROSS MOST OF THE AREA AND
APPROACHING 40 PERCENT IN THE WEST TODAY. WHILE THESE RH VALUES ARE
CERTAINLY MARGINAL IN THE WEST...AFTER PREVIOUSLY COORDINATING
WITH PARTNERS IT WAS DECIDED TO COVER OUR ENTIRE AREA WITH AN
RFW DURING THE EVENING SHIFT...AND I SEE NO REASON TO MAKE A CHANGE
CONSIDERING THE IMPACT OF THE WINDS ON THE ALREADY CURED FUELS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-042.

     RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR KSZ041.

CO...HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR COZ090-091.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ252>254.

     WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ092.

NE...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
     NEZ079>081.

     RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...JJM
AVIATION...024
FIRE WEATHER...DR
Hazardous weather outlook, Jan 16, 4:04 AM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
404 AM MST THU JAN 16 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
404 AM MST THU JAN 16 2014 /504 AM CST THU JAN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP THIS MORNING AND
CONTINUE THROUGH THE EARLY EVENING. NORTHWEST WINDS WILL INCREASE
TO 30 TO 50 MPH WITH GUSTS 55 TO 65 MPH. THESE WINDS WILL CAUSE
WIDESPREAD BLOWING DUST WHICH SHOULD SIGNIFICANTLY REDUCE
VISIBILITIES IN MANY LOCATIONS. THE COMBINATION OF THE STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL ALSO CAUSE EXTREME FIRE
WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS
OF HIGH WINDS AND LOW VISIBILITIES WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dundy

When
January 16, 10:30 AM MST to 2:30 PM MST
Where
Dundy forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Based on the wind speeds reported at Imperial airport, sustained winds of 40 MPH were observed over the county during the late morning through the early afternoon.

High Wind, Hitchcock

When
January 16, 11:30 AM CST to 3:30 PM CST
Where
Hitchcock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Red Willow

When
January 16, 12:00 PM CST to 4:00 PM CST
Where
Red Willow forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Reported at McCook airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487109, 498427, 487108.